Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Des Moines, IA

June 21, 2002Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2002, 1:07 PM CDT for Cerro Gordo County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 1:07 PM CDT (18:07 UTC)
Expired
Jun 21, 2002, 1:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:23 PM CDTHail 1.25Marble Rock, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211807
SVRDSM
IAC033-211845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 145 PM CDT

* AT 102 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOUGHERTY...OR ABOUT 15 MILES SOUTHEAST OF
  MASON CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  SOUTHEAST CERRO GORDO COUNTY.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LAT...LON 4302 9311 4288 9310 4303 9269 4321 9288

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:45 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 1:45 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT FRI JUN 21 2002

SHORT TERM...
MAIN CONCERNS ARE FOR INTENSIFICATION OF CONVECTION THIS MORNING,
AND POSSIBLE ISOLATED SEVERE NEAR SURFACE BOUNDARY THIS AFTERNOON
AND EVENING.  SURFACE FRONT AT 06Z HASNT BUDGED IN LAST FEW HOURS,
WITH IA ENVIRONMENTAL MESONET DEPICTING IT FROM JUST S OF KDNS
THROUGH KAMW TO KCID.  OUTFLOW FROM MN AND NE IA CONVECTION
CONTINUES TO PROVIDE NE OR E FLOW TO REINFORCE BOUNDARY.  ELEVATED
CONVECTION REFIRING IN WC/NW IA INTO SD ON SOUTHERN PERIPHERY OF
850-700MB THETA-E ADVECTION.  CORFIDI PROPAGATION AND 20KT 500 MB
FLOW SUPPORT AN EASTERLY MOVEMENT INTO OUR NORTHERN CWA THIS
MORNING.  HAVE LITTLE CONFIDENCE IN MODEL SOLUTIONS FOR TODAY,
ESPECIALLY THE META, SINCE IT IS NOT HANDLING CURRENT SURFACE
BOUNDARY AND CONVECTION VERY WELL.  WARM SECTOR AIRMASS SHOULD
DESTABILIZE TODAY, WITH INCREASE IN SOUTHERLY FLOW TO FEED ONGOING
STORMS THROUGH THE MORNING HOURS.  INTENSIFICATION POSSIBLE LATER
THIS MORNING AS HEATING COMMENCES.  PWATS CONTINUE TO INCREASE
CLOSER TO 2 INCHES, MAKING HEAVY RAIN A LOCALIZED THREAT.  AGREE
WITH SPC ON ISOLATED SUPERCELL POTENTIAL LATE TODAY ON SURFACE
BOUNDARY, PARTICULARLY NW IA WHERE CAPES AND SRH CONINCIDE WELL.
CANT RULE THIS OUT ALONG THE BOUNDARY IN NC IA AS MOISTURE
CONVERGENCE INCREASES.  ANY OUTFLOW THIS MORNING SHOULD CONTINUE TO
ENHANCE LOW LEVEL TURNING OF HODOGRAPH.  SHOULD STAY CAPPED AND VERY
WARM IN CENTRAL AND SOUTHERN IA.  MOS TEMPS LOOK OK WITH MINOR
ADJUSTMENTS.

LONGER TERM...
WILL MAINTAIN A CHANCE OF TSRA TONIGHT IN NORTHERN IA WITH SURFACE
BOUNDARY STILL WORKING N.  WIDESPREAD PRECIP SHOULD BE WELL N OF
IA IN ELEVATED THETA-E ADVECTION REGIME.  AFTER TONIGHT, WE
SHOULD REMAIN DRY THROUGH TUESDAY WITH WARM SECTOR AND 591-594 DKM
500 MB HEIGHTS IN PLACE.  LOOKS LIKE A PERSISTENCE TEMP FORECAST TOO
WITH JUST SLIGHT WARMING EACH DAY.  UPPER 80S TO LOWER 90S BOTH SAT
AND SUN LOOK FINE. WITH DEW POINTS INTO THE LOWER 70S, OVERNIGHT
LOWS SHOULD STAY ON THE WARM SIDE.

.DSM...NONE

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:21 PM CDTSevere Thunderstorm WarningDMXStory54 min
Jun 20, 8:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster55 min
Jun 20, 8:30 PM CDTTornado WarningDMXWebster45 min
Jun 20, 8:32 PM CDTTornado WarningDMXWebster43 min
Jun 20, 9:23 PM CDTSevere Thunderstorm WarningDMXWebster47 min
Jun 20, 9:40 PM CDTSevere Thunderstorm WarningDMXCrawford50 min
Jun 20, 9:54 PM CDTTornado WarningDMXCrawford51 min
Jun 20, 10:53 PM CDTSevere Thunderstorm WarningDMXWebster52 min
Jun 21, 1:22 PM CDTTornado WarningDMXButler53 min
Jun 21, 2:13 PM CDTTornado WarningDMXButler32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.